Alert archive / Florida / River Flood Warnings in 2014
River Flood Warning 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this river flood warning at Mar 17, 2014, 9:04 AM CDT for Calhoun County, Florida. It took effect at Mar 18, 2014, 7:00 AM CDT. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2014, 9:04 AM CDT (14:04 UTC)
- In effect from
- Mar 18, 2014, 7:00 AM CDT
- Expired
- Mar 19, 2014, 4:59 AM CDT
- In force
- 22 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Calhoun County, FL
The radar
The Eglin Afb radar (KEVX), 74 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chipola River near Altha (CR 274) (ALTF1). The gauge peaked at 20.47 ft at Mar 18, 2014, 10:00 AM CDT.
- Action stage
- 18 ft
- Minor stage
- 22 ft
- Moderate stage
- 23 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02359000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
566 WGUS42 KTAE 171404 FLWTAE FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1004 AM EDT MON MAR 17 2014 ...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN FLORIDA... CHIPOLA RIVER NEAR ALTHA (CR 274) AFFECTING CALHOUN COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS AND CLICK ON YOUR RIVER POINT. && FLC013-181404- /O.NEW.KTAE.FL.W.0009.140318T1200Z-140319T0959Z/ /ALTF1.1.ER.140318T1200Z.140318T1800Z.140319T0359Z.NO/ 904 AM CDT MON MAR 17 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLOOD WARNING FOR THE CHIPOLA RIVER NEAR ALTHA (CR 274). * FROM TUESDAY MORNING TO LATE TUESDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 8:00 AM MONDAY THE STAGE WAS 18.5 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 22.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW MORNING AND CONTINUE TO RISE TO NEAR 22.3 FEET BY TOMORROW EARLY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE BY TOMORROW LATE EVENING. * IMPACT...AT 23.0 FEET...WATER WILL START TO AFFECT HOUSES AND MOBILE HOMES IN THE FLOOD PLAIN DOWNSTREAM FROM THE GAGE. A FEW FISH CAMPS DOWNSTREAM OF HIGHWAY 20 WILL BE AFFECTED BY FLOOD WATER. && LAT...LON 3061 8520 3030 8519 3020 8522 3020 8514 3031 8512 3061 8514 $$
1 follow-up statement
645 WGUS82 KTAE 180149 FLSTAE FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 949 PM EDT MON MAR 17 2014 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN FLORIDA... CHIPOLA RIVER NEAR ALTHA (CR 274) AFFECTING CALHOUN COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS AND CLICK ON YOUR RIVER POINT. && FLC013-180219- /O.CAN.KTAE.FL.W.0009.000000T0000Z-140319T0959Z/ /ALTF1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 849 PM CDT MON MAR 17 2014 THE FLOOD WARNING IS CANCELLED FOR THE CHIPOLA RIVER NEAR ALTHA (CR 274). * AT 8:00 PM MONDAY THE STAGE WAS 20.1 FEET. * FLOOD STAGE IS 22.0 FEET. * FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 21.2 FEET TOMORROW EARLY AFTERNOON. * IMPACT...AT 23.0 FEET...WATER WILL START TO AFFECT HOUSES AND MOBILE HOMES IN THE FLOOD PLAIN DOWNSTREAM FROM THE GAGE. A FEW FISH CAMPS DOWNSTREAM OF HIGHWAY 20 WILL BE AFFECTED BY FLOOD WATER. && LAT...LON 3061 8520 3030 8519 3020 8522 3020 8514 3031 8512 3061 8514 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Mar 17, 2:45 AM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Mar 17, 2:45 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 345 AM EDT Mon Mar 17 2014 .Near Term [Through Today]... A complex storm system is in place across the southeast this morning. At 06 UTC, the surface analysis showed the primary area of low pressure across northeastern Alabama with a cold front extending down into the Central Gulf of Mexico. A warm frontal boundary was located across the South Carolina midstate out into Western Atlantic. Across our region, a weak frontal zone was analyzed from Apalachee Bay across the Florida Peninsula, separating our region from a more tropical airmass to the south. At upper levels, a strong upper low was digging down into the Western Gulf of Mexico. As this upper low moves eastward with time, surface cyclogenesis is expected to occur later this afternoon off the Northeast Florida coast. With the primary forcing for rainfall this morning shifting up the Atlantic seaboard by afternoon, it is anticipated there will be a lull in the precipitation before the main upper feature catches up this evening. Thus, while rain chances will be high this morning, cloudy and cool conditions will persist through the afternoon. The cloud cover will keep temperatures generally in the low to mid 60s. .Short Term [Tonight Through Wednesday]... This evening, as the main upper level system approaches the region, expect a redevelopment of rain across the northeastern Gulf lifting northeastward across the region. Model guidance is split on how extensive this rainfall will be, with the NAM having the greatest coverage. The 17/00z Euro/GFS and hi-res guidance suggests that the best forcing will converge across our eastern counties after 00z and thus, have indicated the best chances in these areas tonight. As the upper low moves across the region tonight, expect rain chances to come to an end quickly as deep layer forcing diminishes. There isn't much in the way of cooler air coming in behind this system, and with post frontal cloudiness, temperatures overnight should generally be in the upper 40s to lower 50s. Tuesday...As the upper low and attendant surface cyclone move out into the Western Atlantic, surface ridging will build down the eastern side of the Appalachians pushing a wedge of cooler air toward our region from the northeast. Model guidance is understandably having a difficult time showing how far south this cooler airmass will get. With a more favorable sun angle in Mid March, it is anticipated that the southward progress of the cool wedge will be limited to mainly South Central Georgia, where cloudy and cool conditions will prevail for Tuesday. Further to the south, the cloud cover should scatter out by afternoon allowing for temperatures to warm into the lower 70s. Wednesday...A northern stream storm system will move through the Great Lakes and try to push a cold front toward our region. However, with the bulk of the energy staying well to the north, expect this front to wash out north of our region. Expect what remains of the cool wedge to be scoured out by this time, yielding a mostly sunny day with temperatures inland warming into the mid to upper 70s. .Long Term [Wednesday Night Through Monday]... Shortwave impulses will continue to propagate through the upper level pattern through the long term period, but will stay too far north of us to enhance rainfall in the southeast again until the weekend. Temperatures will be near normal, with highs in the upper 60s to mid 70s and lows in the mid to upper 40s. Friday night, a Srn stream shortwave impulse will move across Nrn Mexico with a Nrn stream shortwave impulse over the Great Lakes, this will enhance divergence aloft enough for a surface low to develop over the Ohio valley and develop a cold front that extends SWward to the Arklatex region, crossing our forecast area Saturday-Sunday. && .Aviation...[Through 06Z Tuesday]... Light to moderate rain will continue through the period however it will decrease in coverage and intensity from west to east tonight. IFR/LCL LIFR conditions will dominate into the morning hours. By late morning ceilings will improve to MVFR cigs/ vsbys with vsbys becoming VFR at ECP/DHN/TLH in the afternoon. After 03z cigs and vsbys will likely return to VFR especially GA terminals. Winds will be light and variable. && .Marine... A cold front will move across the marine area this afternoon shifting winds to offshore. With a relatively weak pressure gradient in place behind the front, winds should gradually decrease by Tuesday as high pressure moves over the water. Light winds will continue throughout the week as a reinforcing area of high pressure builds near the waters by Thursday. && .Fire Weather... Widespread rain is expected into this evening before decreasing tonight then ending from west to east Tuesday morning. Low mixing heights and transport winds will lead to low dispersions especially today. Red flag conditions are not expected during the entire work week. && .Hydrology... While the intensity of the rain has diminished early this morning, widespread moderate rainfall amounts have piled up to around 4 to 6 inches across the Florida Panhandle and Big Bend with lesser amounts in the 2 to 4 inch range across Southeastern Alabama and Southwestern Georgia. Additional rainfall today and tonight should not be of a great enough intensity to cause any flash flooding concerns. As a result, the flash flood watch will be discontinued later this morning. With the bulk of the rainfall occurring across the lower portion of the river basins, river flooding is not anticipated in our Alabama and Georgia counties, perhaps with the exception at the Ochlockonee River near Thomasville. In North Florida, runoff from widespread 4 to 6 inch rainfall amounts are producing sharp rises on area river points. The heaviest rain was concentrated from Bay County eastward into Leon County. As a result, portions of the Chipola and Ochlockonee Rivers will move toward flood stage this week. Local runoff seems to be causing a few points to track higher than previous forecasts and this may result in the Chipola River at Altha reaching flood stage sooner than predicted. The Ochlockonee is also climbing fast at Concord and Havana. Rainfall was a little less further to the east of Tallahassee, but it is still anticipated for the St Marks River to reach minor flood stage later today, and possibly moderate flood stage later this week. For the latest hydrology information, please visit: http://water.weather.gov/ahps2/index.php?wfo=tae && .Preliminary Point Temps/PoPs... Tallahassee 64 51 71 48 78 / 90 80 10 0 0 Panama City 64 51 69 51 73 / 90 60 10 0 0 Dothan 64 47 70 46 76 / 80 40 10 0 0 Albany 63 49 65 45 77 / 90 60 20 10 10 Valdosta 64 52 68 51 78 / 100 90 30 10 10 Cross City 70 53 75 51 79 / 100 100 20 0 0 Apalachicola 65 51 68 51 71 / 90 70 10 0 0 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...GODSEY SHORT TERM...GODSEY LONG TERM...MOORE AVIATION...BLOCK MARINE...GODSEY FIRE WEATHER...BLOCK HYDROLOGY...GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:19 PM CDT | Special Marine Warning | TAE | 86 min | |
| Mar 16, 8:33 PM CDT | River Flood Warning | TAE | Jefferson, Madison, Taylor | 9 days |
| Mar 16, 9:42 PM CDT | Special Marine Warning | TAE | 48 min | |
| Mar 16, 10:33 PM CDT | Special Marine Warning | TAE | 42 min | |
| Mar 17, 8:44 AM CDT | Rip Current Statement | TAE | Bay, Gulf, Walton | 9 hr |
| Mar 17, 10:42 AM CDT | River Flood Warning | TAE | Gadsden, Leon | 7 days |
| Mar 17, 10:43 AM CDT | River Flood Warning | TAE | Gadsden, Leon | 8 days |
| Mar 17, 10:44 AM CDT | River Flood Warning | TAE | Leon | 33 hr |
Nearby
River Flood Warnings in Florida, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.